Format

Send to

Choose Destination
Eur J Paediatr Neurol. 2015 Mar;19(2):155-61. doi: 10.1016/j.ejpn.2014.12.010. Epub 2014 Dec 20.

Pharmacological interaction between valproic acid and carbapenem: what about levels in pediatrics?

Author information

1
Department of Neuropediatrics, H.G.U Gregorio Marañón, Madrid, Spain. Electronic address: mconchi82@yahoo.es.
2
Department of Pediatric Intensive Care, H.G.U. Gregorio Marañón, Madrid, Spain.
3
Department of Pharmacy, H.G.U. Gregorio Marañón, Madrid, Spain.
4
Department of Neuropediatrics, H.G.U Gregorio Marañón, Madrid, Spain.

Abstract

Valproic acid (VPA) is the most commonly used antiepileptic drug in pediatric patients, but its major drawback is its multiple pharmacological interactions.

OBJECTIVE:

To study children who had been simultaneously treated with carbapenems and valproic acid, considering drug levels, pharmacological interactions and clinical follow-up.

MATERIAL AND METHODS:

Retrospective study of children who simultaneously received treatment with VPA and carbapenems between January 2003 and December 2011. Demographic variables, indication of treatment, dose, VPA plasma levels, interactions, clinical manifestations and medical management were analyzed.

RESULTS:

28 children with concomitant treatment with both drugs were included in the study. 64.3% were males. 78.6% of the interactions were observed in the Intensive Care Unit. 60.7% of children had been previously treated VPA and its major indication were generalized seizures. Basal plasma levels of VPA were recorded in 53% and at 24 h after admittance in 60%. "40% of basal VPA levels were below therapeutic range prior to the administration of carbapenem. After the introduction of carbapenem 88% of level determinations were below therapeutic range". 54.5% of the patients that were chronically receiving VPA and had good control of epilepsy before admission had seizures during the coadministration. One patient that was on VPA before admission but with bad control of epilepsy worsened, and one patient that acutely received VPA did not achieve seizure freedom. In these cases it was necessary to either increase VPA dose or change to a different antiepileptic drug.

CONCLUSIONS:

Little is known about the mechanism of pharmacologic interactions between carbapenems and VPA, but it leads to a reduction in plasma levels that may cause a loss of seizure control, so simultaneous use of both drugs should be avoided when possible. If not, VPA levels should be monitored.

KEYWORDS:

Epilepsy; Loss of seizure control; Meropenem; Pharmacological interaction; Plasma levels; Valproic acid

PMID:
25578527
DOI:
10.1016/j.ejpn.2014.12.010
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center